Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 48, NWS Midland/Odessa, TX

August 5, 1996Scurry County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 5, 1996, 12:52 AM CDT for Scurry County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 1996, 12:52 AM CDT (05:52 UTC)
Expired
Aug 5, 1996, 3:40 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Scurry County, TX

The radar

The Lubbock radar (KLBB), 131 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 5.9 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1996-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 424 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1996-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
424 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2808 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
22 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 050551
FFWMAF
TXC415-050840-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
1252 AM CDT MON AUG 5 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 340 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWEST TEXAS

   ...SCURRY COUNTY
 

SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP AND MOVE SLOWLY ACROSS
MUCH OF SCURRY COUNTY...INCLUDING THE CITY OF SNYDER.  DOPPLER RADAR
AND SATELLITE BOTH ESTIMATE THAT OVER THREE INCHES OF RAIN HAS
FALLEN OVER THE PAST THREE HOURS OVER THE SOUTHERN HALF OF SCURRY
COUNTY...WITH HEAVY RAINS OF 1 TO 1 1/2 PER HOUR SINCE MIDNIGHT.
THESE STORMS OVER SOUTHERN SCURRY COUNTY ARE MOVING NORTH AT 10 MPH.

WEATHER SATELLITE INDICATES THAT A GOOD FLOW OF DEEP LAYER MOISTURE
CONTINUES TO STREAM INTO SCURRY COUNTY...THUS THESE SLOW MOVING AND
REDEVELOPING THUNDERSTORMS ARE EXPECTED TO CONTINUE THROUGH 3 AM
THIS MONDAY MORNING.  NO ACTUAL REPORTS OF FLOODING HAVE BEEN
RECEIVED FROM LAW ENFORCEMENT OFFICIALS...BUT THE POTENTIAL IS HIGH
FOR IMMINENT FLOODING TO OCCUR ESPECIALLY IN LOW LYING AREAS.

RESIDENTS OF SCURRY COUNTY SHOULD BE ESPECIALLY CAUTIOUS WHILE
TRAVELLING AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF
FLOODS AND FLASH FLOODS. IF FLOODING IS OBSERVED...ACT QUICKLY.
MOVE UP TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO
FLOODING WHEN WATER BEGINS RISING.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 9:24 PM CDT, 3 hours 28 minutes earlier.

Area forecast discussion, Aug 4, 9:24 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
921 PM CDT SUN AUG 4 1996

CONVECTION STILL CONTINUES ACROSS PARTS OF THE CWA MAINLY IN PECOS
AND BREWSTER COUNTIES. SATELLITE INDICATES THAT CONVECTION HAS
DEVELOPED IN MOISTURE PLUME THAT EXTENDS FROM NRN MEXICO ACROSS THE
TP AND WRN PB INTO NE NM. 5MA CHART INDICATES THAT CONVECTION MAY BE
AIDED BY TROF TO THE W. WITH MOISTURE AXIS AND POSSIBLE S/W W
SUGGEST MAINTAINING CURRENT POPS ACROSS THE CWA. NO CHANGES.

MURDOCH

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:15 PM CDTFlash Flood WarningMAFPecos3 hr
Aug 4, 10:00 PM CDTFlash Flood WarningMAFPecos3 hr
Aug 4, 10:46 PM CDTFlash Flood WarningMAFBrewster3 hr
Aug 5, 1:00 AM CDTFlash Flood WarningMAFPecos3 hr

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.